Alert archive / New Mexico / Tornado Warnings in 2006

Tornado Warning 1, NWS Albuquerque, NM

May 5, 2006Chaves County, New Mexico

NWS Albuquerque, NM issued this tornado warning at May 5, 2006, 4:07 PM MDT for Chaves County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2006, 4:07 PM MDT (22:07 UTC)
Expired
May 5, 2006, 4:45 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 86 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 12:08 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4050 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 052207
TORABQ
NMC005-052245-
/O.NEW.KABQ.TO.W.0001.060505T2207Z-060505T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 445 PM MDT

* AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHEASTERN CHAVES COUNTY...OR ABOUT 38 MILES SOUTHWEST OF
  PORTALES...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM. LEAVE AUTOMOBILES AND MOBILE HOMES. MOVE
INTO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS AND OUTSIDE WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
EAST CENTRAL NEW MEXICO.

LAT...LON 3408 10412 3370 10412 3371 10384 3408 10384

$$

DPORTER
3 follow-up statements
000 
WWUS55 KABQ 052220
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 PM MDT FRI MAY 5 2006

NMC005-052245-
/O.CON.KABQ.TO.W.0001.000000T0000Z-060505T2245Z/
CHAVES-
417 PM MDT FRI MAY 5 2006

...TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN CHAVES COUNTY
UNTIL 445 PM MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO. SKYWARN 
SPOTTERS HAVE ALSO REPORTED A ROTATING WALL CLOUD NEAR HIGHWAY 70 
NORTHEAST OF ROSWELL. THIS POSSIBLE DEVELOPING TORNADO WAS LOCATED 
OVER NORTHEASTERN CHAVES COUNTY...OR ABOUT 39 MILES SOUTHWEST OF 
PORTALES...MOVING SOUTHEAST AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN CHAVES COUNTY...

VERY LARGE HAIL IS ALSO EXPECTED FROM THIS SEVERE THUNDERSTORM. A 
TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR 
EAST CENTRAL NEW MEXICO.

LAT...LON 3408 10405 3364 10405 3363 10371 3383 10370
      3383 10384 3409 10384

$$

DPORTER
000 
WWUS55 KABQ 052236
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
435 PM MDT FRI MAY 5 2006

NMC005-052245-
/O.CON.KABQ.TO.W.0001.000000T0000Z-060505T2245Z/
CHAVES-
435 PM MDT FRI MAY 5 2006

...TORNADO WARNING REMAINS IN EFFECT FOR EXTREME EAST CENTRAL CHAVES
COUNTY UNTIL 445 PM MDT...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO. SKYWARN 
SPOTTERS HAVE ALSO REPORTED A ROTATING WALL CLOUD WITHIN SOUTHEAST 
CHAVES COUNTY. THIS POSSIBLE TORNADO WAS LOCATED OVER EXTREME 
NORTHEASTERN CHAVES COUNTY...OR ABOUT 40 MILES SOUTHWEST OF 
PORTALES...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EXTREME EASTERN CHAVES COUNTY...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
EAST CENTRAL NEW MEXICO.

LAT...LON 3357 10385 3357 10350 3365 10350 3365 10372
      3383 10370 3383 10384

$$

DPORTER
000 
WWUS55 KABQ 052247
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 PM MDT FRI MAY 5 2006

NMC005-052257-
/O.EXP.KABQ.TO.W.0001.000000T0000Z-060505T2245Z/
CHAVES-
447 PM MDT FRI MAY 5 2006

...TORNADO WARNING HAS EXPIRED FOR EXTREME EAST CENTRAL CHAVES COUNTY
AT 445 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM AND POSSIBLE TORNADO HAVE EXITED THE WARNED AREA...THUS
THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3357 10385 3357 10350 3365 10350 3365 10372
      3383 10370 3383 10384

$$

DPORTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 5, 3:25 PM MDT, 42 minutes earlier.

Area forecast discussion, May 5, 3:25 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT FRI MAY 5 2006

...TORNADO WATCH 294 JUST ISSUED FOR ROOSEVELT COUNTY THRU 03Z...
...TORNADO WATCH 293 REMAINS IN EFFECT FOR CHAVES CO. THRU 03Z...

.UPDATE...
WILL ISSUE ZONE PACKAGE EARLY TO INCORPORATE NEW TORNADO WATCH
294 WHICH INCLUDES ROOSEVELT COUNTY THROUGH 900 PM MDT. DPORTER

&&

.DISCUSSION...
SVR WEATHER THE MAIN HIGHLIGHT LATE THIS AFTERNOON AND EVENING AS
STORMS CONTINUE TO DEVELOP WITHIN AXIS OF DECENT INSTABILITY. UPR
LEVEL LOW WILL WORK INTO THE FOUR CORNERS AREA EARLY THIS EVENING.
MEANWHILE...SW FLOW CONTINUES TO ADVECT UPPER LEVEL DISTURBANCES
INTO THE CWFA...PROVIDING STRONG VERTICAL ASCENT ACROSS CNTRL/ERN
NEW MEXICO. STRONG DIRECTIONAL/SPEED SHEAR IS NOTED ALONG A LINE
FROM CLINES CORNERS TO ROSWELL...WHICH WOULD ALLOW FOR LONG LIVED
SUPERCELLS WITH THE POTENTIAL TO PRODUCE ISOLD TORNADOES. THE SVR
THREAT LESSENS AS STORMS WORK INTO THE COOLER AIRMASS NEAR THE TX
STATE BORDER. ACTIVITY WITHIN THE NRN MOUNTAINS CONTINUES TO BE A
MIXTURE OF WET AND DRY CELLS. SIGNIFICANTLY INCREASED POPS IN THE
NE/EC PLAINS FOR THE EVENING PERIOD INTO THE LIKELY CATEGORY. UPR
CORE EXPECTED TO PASS THROUGH THE STATE TONIGHT...CENTERED WITHIN
THE EAST BY 12Z. NAM/GFS DIFFER ON WHEN BRUNT OF PCPN WILL DEPART
THE REGION...WITH THE NAM BEING THE SLOWEST. DECIDED TO SPLIT THE
DIFFERENCE AND MAINTAIN SCT COVERAGE FOR THE MORNING HOURS. ISOLD
SHOWERS/STORMS SHOULD REDEVELOP BY AFTERNOON ALONG THE ERN SLOPES
OF THE SANGRE MTS AND TRACK INTO THE NE PLAINS...DUE TO UPR LEVEL
DISTURBANCES PASSING THROUGH NW FLOW ALOFT. LOW CLOUDS AND PATCHY
FOG WILL BE AN ISSUE ONCE AGAIN TONIGHT...EAST OF THE CENTRAL MTN
CHAIN AND WILL LIKELY FAIL TO DISSIPATE BY AFTERNOON. WENT ON THE
LOW END OF NUMERICAL GUIDANCE...WITH HIGHS ONLY IN THE LOW 60S IN
THE FAR NE ZONES.

ANOTHER ROUND OF PCPN EXPECTED SUN AFTERNOON AS NW FLOW CONTINUES.
FOG WILL BE AN ISSUE ONCE AGAIN FOR THE ERN PLAINS SATURDAY NIGHT.
EXPECT TEMPERATURES TO REBOUND ACROSS THE EAST AS STRATUS AND FOG
SHIFT INTO WRN TX LATE SUN MORNING/EARLY AFTERNOON. LATER SHIFTS
WILL HAVE TO MONITOR THE SUN PERIOD AS NAM IS HINTING AT A BETTER
THREAT FOR PCPN WITHIN AN AXIS OF DECENT INSTABILITY OF 2000 K/JG.

QUIET WEATHER FOR MONDAY BEFORE A SFC FRONT WORKS INTO THE NE FOR
TUE/TUE NIGHT. MAX TEMPS WILL BE IN THE UPPER 80S/LOW 90S FOR MON
AS UPPER FLOW BRIEFLY SHIFTS TO ZONAL FLOW. PCPN CHANCES INCREASE
FOR TUE/WED AS UPSLOPE FLOW INTERACTS WITH UPPERR FLOW VEERING TO
THE NW. WENT AHEAD AND WHACKED HIGHS FOR THE NE/EC PLAINS ON WED.
WILL LEAVE REMAINDER OF EXTENDED INTACT FOR NOW. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  77  42  77 /   5   0   0   5
GALLUP..........................  30  72  33  75 /   0   0   0   0
GRANTS..........................  34  73  36  76 /   5   0   0   5
GLENWOOD........................  40  80  42  82 /   0   0   0   5
CHAMA...........................  28  62  29  62 /  30  10  10  10
LOS ALAMOS......................  37  66  39  69 /  30   5   5   5
RED RIVER.......................  29  55  29  60 /  40  10  10  10
TAOS............................  35  67  32  70 /  40  10  10  10
SANTA FE........................  37  69  39  73 /  40   5   5   5
SANTA FE AIRPORT................  40  71  41  76 /  30   5   5   5
ESPANOLA........................  38  76  39  78 /  40   5   5  10
ALBUQUERQUE HEIGHTS.............  48  76  51  80 /  20   5   0   5
ALBUQUERQUE VALLEY..............  45  78  47  82 /  20   5   0   5
ALBUQUERQUE FOOTHILLS...........  44  75  46  79 /  30   5   0   5
ALBUQUERQUE WEST MESA...........  47  77  47  82 /  20   5   0   5
SOCORRO.........................  45  80  46  83 /  10   0   0   5
SANDIA PARK/CEDAR CREST.........  35  69  37  71 /  30   5   5   5
MORIARTY/ESTANCIA...............  41  71  39  76 /  30   5   5   5
CARRIZOZO.......................  43  77  44  79 /  10   5   0   5
RUIDOSO.........................  37  71  36  72 /  10   5   0   5
RATON...........................  39  65  37  73 /  60  20  20  10
LAS VEGAS.......................  36  65  38  73 /  60  10  10  10
ROY.............................  41  62  43  71 /  80  20  20  10
CLAYTON.........................  42  61  44  73 /  80  30  30  10
SANTA ROSA......................  45  71  44  79 /  80  20  10  10
TUCUMCARI.......................  47  69  48  82 /  90  40  10  10
FORT SUMNER.....................  50  70  48  81 /  70  20  10  10
CLOVIS..........................  49  67  48  80 /  80  40  10  10
PORTALES........................  49  67  49  81 /  80  40  10  10
ROSWELL.........................  55  78  53  86 /  30   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, May 5, 6:00 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 5 2006

NMZ001>021-026-061200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
THE EAST CENTRAL AND SOUTHEAST PLAINS.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:47 PM MDTSevere Thunderstorm WarningABQHarding58 min
May 4, 8:51 PM MDTSevere Thunderstorm WarningABQMora54 min
May 4, 9:15 PM MDTSevere Thunderstorm WarningABQUnion34 min
May 4, 10:51 PM MDTSevere Thunderstorm WarningABQHarding54 min
May 4, 11:47 PM MDTSevere Thunderstorm WarningABQHarding58 min
May 5, 1:47 PM MDTSevere Thunderstorm WarningABQGuadalupe43 min
May 5, 2:30 PM MDTSevere Thunderstorm WarningABQChaves, De Baca45 min
May 5, 2:40 PM MDTSevere Thunderstorm WarningABQGuadalupe50 min
May 5, 3:15 PM MDTSevere Thunderstorm WarningABQDe Baca45 min
May 5, 3:50 PM MDTSevere Thunderstorm WarningABQChaves40 min
May 5, 4:23 PM MDTSevere Thunderstorm WarningABQRoosevelt67 min

Nearby

Tornado Warnings in New Mexico, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.